Alert archive / Massachusetts / Flash Flood Warnings in 2005
Flash Flood Warning 15, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood warning at Oct 18, 2005, 4:35 AM EDT for Bristol County, Massachusetts. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 18, 2005, 4:35 AM EDT (08:35 UTC)
- Expired
- Oct 18, 2005, 10:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
County Bristol County, MA
The radar
The Boston radar (KBOX), 12 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 8.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1329 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBOX 180839 FFWBOX MAC005-181430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TAUNTON MA 435 AM EDT TUE OCT 18 2005 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * FLASH FLOOD WARNING FOR AN IMMINENT DAM FAILURE IN... BRISTOL COUNTY IN SOUTHEAST MASSACHUSETTS THIS INCLUDES THE CITY OF TAUNTON * UNTIL 1030 AM EDT * AT 435 AM EDT...THE WHITTENDEN POND DAM IS IN DANGER OF FAILING CAUSING FLASH FLOODING IN TAUNTON. * AT 435 AM EDT...LOCAL OFFICIALS AND ENGINEERS INDICATE THE FAILURE OF THE WHITTENTON POND DAM ON THE MILL RIVER IN TAUNTON IS IMMINENT. DOOR TO DOOR EVACUATIONS CONTINUE FOR THOSE DOWNSTREAM OF THE DAM. THE DAM IS 12 FEET HIGH AND IF IT FAILS AN APPROXIMATELY 8 FOOT FLOOD WAVE WOULD OCCUR...WITH A 4 TO 6 FOOT FLOOD WAVE INTO PARTS OF TAUNTON THAT ARE DOWNSTREAM. PEOPLE BELOW THE DAM SHOULD TAKE IMMEDIATE ACTION BY MONITORING LOCAL RADIO OR TELEVISION AND FOLLOWING INSTRUCTIONS FOR ANY REQUIRED EVACUATION AS OUTLINED BY LOCAL EMERGENCY OFFICIALS. THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. IF YOU ARE IN AN AREA WHERE AN EVACUATION HAS BEEN ORDERED, LEAVE IMMEDIATELY LAT...LON 4198 7112 4167 7096 4163 7117 4197 7131 $$ BUTTRICK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 4:25 AM EDT, 10 minutes earlier.
Area forecast discussion, Oct 18, 4:25 AM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
425 AM EDT TUE OCT 18 2005
.SHORT TERM (TODAY THROUGH TONIGHT)...
STRONG SHORT WAVE AND COLD FRONT TO MOVE ACROSS THE REGION EARLY
TODAY BRINGING CHANCE SHOWERS SOUTH...LIKELY NORTH. FRONT COMES
THROUGH BETWEEN 15-19Z WEST TO EAST...FOLLOWED BY ANOTHER ROUND OF
GUSTY WESTERLY WINDS IN THE AFTERNOON.
LOOKED AT POTENTIAL FOR TSTMS WITH FRONT AS REGION UNDER LF QUAD OF
UPPER JET. BEST DYNAMICS APPEARED OVER NORTHERN SECTIONS WHERE TT AT
50. OPTED NOT TO MENTION ANY TSTMS AS OTHER INDICES NOT REACHING THE
MARK.
SKIES CLEAR OUT EARLY TONIGHT AS WEAK HIGH PRESSURE BUILDS OVER
REGION...BUT FILL IN AFTER MIDNIGHT BY NEXT SYSTEM FAST APPROACHING.
USED A BLEND OF GFS/NAM MOS.
&&
.LONG TERM (WEDNESDAY THROUGH MONDAY)...
CLIPPER TYPE SYSTEM WILL BE FAST APPROACHING FROM THE GT LAKES ON
WED. GFS IS FASTER THAN NAM AND IS THE PREFERRED MODEL GIVEN FAST
LOW AMPLITUDE FLOW ALOFT. SYSTEM FCST TO WEAKEN AS IT MOVES INTO
NEW ENG WITH MAINLY A FROPA MOVG ACRS FA 00-06Z THU. BEST UPPER
LEVEL DYNAMICS WILL BE ACRS NORTHERN NEW ENG. HWVR...DECENT LOW
LEVEL CONVERGENCE COMBINED WITH PWATS BRIEFLY SPIKING TO NEAR 1
JUST AHEAD OF FNT SUPPORTS CONTINUING CHC POPS FOR LATE WED...MAINLY
FOR AREAS N OF MASS PIKE WHICH IS CLOSER TO BEST DYNAMICS. WE
LOWERED POPS TO SLGT CHC S OF MASS PIKE. WITH GOOD SW FLOW AHEAD OF
FNT AND 850 TEMPS WARMING TO +8...WE SHOULD SEE MAXES GETTING WELL
INTO 60S DESPITE INCREASING CLDS.
STRONG DRYING NOTED BEHIND FRONT SO EXPECT CLEARING SKIES OVERNIGHT
WED NIGHT WITH GUSTY NW WINDS. COOL AND DRY THU. 850 TEMPS FALLING
BELOW ZERO SO MAXES MOSTLY IN THE 50S TO NEAR 60 WITH GUSTY NW WINDS
CONTINUING. DRY WX CONTINUES INTO FRI WITH DIMINISHING WIND AS HIGH
PRES BUILDS ACRS REGION.
NO CHANGES TO WEEKEND FCST. GFS AND UKMET LOOK WET AND GFS
INDICATING SOME TROPICAL CONNECTION WITH WILMA. 00Z GFS ENSEMBLE
36H PROB OF > 1 IS 60-70% FOR SUN/MON PERIOD WITH 50% PROB OF > 2
WHICH IS SIGNIFICANT THIS FAR OUT.
&&
.AVIATION...
OVERALL VFR CONDITIONS ALL TERMINALS TODAY AND TONIGHT. AS SCATTERED
SHOWERS MOVE THROUGH REGION TODAY CIELINGS COULD LOWER TO BKN-
OVC030...BUT ONLY FOR AN HOUR OR TWO. FROM 16-10Z WEST TO
EAST...WINDS WILL INCREASE IN WAKE OF FRONT AND BECOME GUSTY. WINDS
WILL SUBSIDE TONIGHT.
&&
.MARINE...
STRONG SMALL CRAFT ADIVORY CONDITIONS EXPECTED TODAY AHEAD OF AND IN
WAKE OF COLD FRONT. SMALL CRAFT CONDITIONS OVERNIGHT EXCEPT FOR BOS
HAR AND NARR BAY.
IN THE LONGER TERM...EXPECT SCA WINDS WED AFTN/NIGHT
ASSOCD WITH NEXT CDFNT WITH GUSTY WINDS TO 25 KTS CONTINUING THU IN
CAA NW FLOW. DIMINISHING WINDS AND SEAS SUBSIDING THU NGT/FRI.
&&
.HYDROLOGY...
WILL BE UPDATING THE FLASH FLOOD WARNING FOR POTENTIAL DAM FAILURE
IN TAUNTON AS WELL UPDATE THE FLOOD STATEMENT WITH LATEST STAGES ON
AREA SMALL RIVERS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ230-236 FROM 10 AM TUESDAY TO 6 PM
TUESDAY.
...SMALL CRAFT ADVISORY FOR ANZ231>235-237 FROM 10 AM TUESDAY TO
6 AM WEDNESDAY.
...SMALL CRAFT ADVISORY FOR ANZ250 FROM 10 AM TUESDAY TO 11 AM
WEDNESDAY.
...SMALL CRAFT ADVISORY FOR ANZ254-255 FROM 10 AM TUESDAY TO 6 PM
WEDNESDAY.
&&
SHORT TERM...KAB
LONG TERM...KJC
AVIATION...KAB
MARINE...KJC/KAB
HYDROLOGY...Hazardous weather outlook, Oct 17, 6:58 AM EDT, 21 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 658 AM EDT MON OCT 17 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-181100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 658 AM EDT MON OCT 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST CONNECTICUT...ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE...AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... PLEASE REFER TO THE TAUNTON FLOOD STATEMENTS REGARDING STATUS OF RIVERS...MOSTLY IN GRADUAL RECESSION. GALE WARNINGS ARE IN EFFECT FOR THE COASTAL WATERS TODAY EXCEPT SMALL CRAFT ADVISORY FOR BOSTON HARBOR AND NARRAGANSETT BAY. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... AT THIS TIME NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH FRIDAY. SHOWERS ARE FORECAST FOR A PORTION OF NEXT WEEKEND. THE AMOUNT OF EXPECTED RAINFALL IS UNCERTAIN AT THIS TIME...THOUGH THERE IS A LOW PROBABILITY OPTION FOR SUBSTANTIAL PRECIPITATION DEVELOPING. BY THEN...THERE SHOULD BE A GRADUAL IMPROVEMENT OF SOIL AND STORAGE CAPACITY BEFORE ANY ONSET OF SUBSTANTIAL (IF ANY) RENEWED RAINFALL NEXT WEEKEND. RIVER RESPONSE DEPENDS ON ANTECEDENT CONDITIONS (SOIL AND STORAGE CAPACITY) AND AMOUNT OF BASIN PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE NEXT 48 HOURS. DRAG ..CORRECTED DAYS OF THE WEEK DAY 2-7..
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 10:50 PM EDT | Flash Flood Warning | BOX | Bristol | 6 hr |
| Oct 18, 10:00 AM EDT | Flash Flood Warning | BOX | Bristol | 12 hr |
Nearby
Flash Flood Warnings in Massachusetts, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.